Alert archive / Indiana / Tornado Warnings in 2009
Tornado Warning 3, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Mar 8, 2009, 5:33 PM EDT for Ripley County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2009, 5:33 PM EDT (21:33 UTC)
- Expired
- Mar 8, 2009, 6:08 PM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
County Ripley County, IN
The radar
The Indianapolis radar (KIND), 115 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 2:52 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KILN 082133
TORILN
INC137-082215-
/O.NEW.KILN.TO.W.0003.090308T2133Z-090308T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
533 PM EDT SUN MAR 8 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN RIPLEY COUNTY IN SOUTHEAST INDIANA...
* UNTIL 615 PM EDT.
* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 10 MILES SOUTHWEST OF NEW MARION...MOVING EAST AT
65 MPH.
* LOCATIONS IMPACTED INCLUDE...
OSGOOD...
VERSAILLES...
MILAN...
IN ADDITION...REXVILLE...NEW MARION...HOLTON...BENHAM...CROSS
PLAINS...OLEAN...VERSAILLES LAKE AND FRIENDSHIP ARE NEAR THE PATH OF
THIS DANGEROUS THUNDERSTORM.
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHEASTERN INDIANA AND NORTHERN KENTUCKY AND SOUTHWESTERN OHIO.
LAT...LON 3908 8546 3920 8510 3893 8514 3893 8520
3892 8521 3891 8539 3891 8545 3892 8546
TIME...MOT...LOC 2133Z 252DEG 55KT 3896 8548
$$
HAWBLITZEL3 follow-up statements
000
WWUS51 KILN 082152
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
552 PM EDT SUN MAR 8 2009
INC137-082215-
/O.CON.KILN.TO.W.0003.000000T0000Z-090308T2215Z/
RIPLEY IN-
551 PM EDT SUN MAR 8 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR SOUTHERN
RIPLEY COUNTY...
AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR OLEAN...MOVING EAST AT 65 MPH.
LOCATIONS IMPACTED INCLUDE...
MILAN...ELROD AND FRIENDSHIP.
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3908 8546 3920 8510 3893 8514 3893 8520
3892 8521 3891 8539 3891 8545 3892 8546
TIME...MOT...LOC 2151Z 252DEG 55KT 3903 8517
$$000
WWUS51 KILN 082207
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
607 PM EDT SUN MAR 8 2009
INC137-082215-
/O.CAN.KILN.TO.W.0003.000000T0000Z-090308T2215Z/
RIPLEY IN-
607 PM EDT SUN MAR 8 2009
...THE TORNADO WARNING FOR SOUTHERN RIPLEY COUNTY HAS BEEN
CANCELLED...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND
WEAKENED...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WARNING IS ALSO IN EFFECT FOR SOUTHWESTERN
RIPLEY COUNTY.
PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM.
LAT...LON 3908 8546 3920 8510 3893 8514 3893 8520
3892 8521 3891 8539 3891 8545 3892 8546
TIME...MOT...LOC 2205Z 252DEG 55KT 3910 8491
$$
HATZOS000
WWUS51 KILN 082208 CCA
SVSILN
SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
608 PM EDT SUN MAR 8 2009
INC137-082215-
/O.CAN.KILN.TO.W.0003.000000T0000Z-090308T2215Z/
RIPLEY IN-
607 PM EDT SUN MAR 8 2009
...THE TORNADO WARNING FOR SOUTHERN RIPLEY COUNTY HAS BEEN
CANCELLED...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND
WEAKENED...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WARNING IS ALSO IN EFFECT FOR SOUTHEASTERN
RIPLEY COUNTY.
PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM.
LAT...LON 3908 8546 3920 8510 3893 8514 3893 8520
3892 8521 3891 8539 3891 8545 3892 8546
TIME...MOT...LOC 2205Z 252DEG 55KT 3910 8491
$$
HATZOSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 8, 4:00 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 8, 4:00 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT SUN MAR 8 2009
.SYNOPSIS...
LOW PRESSURE TRACKING THROUGH THE LOWER GREAT LAKES WILL SEND A
FAST-MOVING COLD FRONT THROUGH THE OHIO VALLEY LATE THIS EVENING.
HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION ON MONDAY. A WARM
FRONT WILL LIFT NORTH ACROSS THE OHIO VALLEY MONDAY NIGHT AND
TUESDAY...IN ADVANCE OF ANOTHER LOW PRESSURE SYSTEM.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
POTENTIAL SEVERE WEATHER ON THE DOORSTEP OF THE CWA SO WILL NEED
TO KEEP THIS SOMEWHAT BRIEF. CURRENTLY SEEING SOME LOW-TOPPED
SEVERE CONVECTION MOVING INTO CENTRAL INDIANA...AND THIS LINE WILL
MOVE INTO THE WESTERN PORTIONS OF THE CWA OVER THE NEXT FEW HOURS.
LOW-LEVEL SHEAR ACROSS ALL OF THE CWA WILL BE SUPPORTIVE OF
ROTATION AND TORNADOES AS THIS LINE MOVE THROUGH. BIG QUESTION IS
HOW UNSTABLE WE WILL BE...ESPECIALLY GIVEN THE OVERCAST SKIES
WHICH HAVE BEEN IN PLACE ALL DAY. NONETHELESS...NOT MUCH
DIFFERENCE IN THE LOW-LEVEL AIRMASS OVER SW OH THAN WHAT IS
CURRENTLY OVER CENTRAL INDIANA WHERE TORNADOES HAVE BEEN
REPORTED...SO IT IS POSSIBLE THAT SEVERE THREAT WILL SPREAD INTO
THE WESTERN CWA THIS EVENING. FOR THIS REASON TOR WATCH 50 HAS
BEEN ISSUED FOR AREAS ALONG AND WEST OF I-75 THROUGH 8 PM. AFTER
COORDINATION WITH SPC...DECIDED TO KEEP WATCH CONFINED TO THE
WESTERN CWA THROUGH THIS TIME SINCE EVOLUTION OF INSTBY IS HIGHLY
IN QUESTION. IF IT APPEARS INSTBY IS SUPPORTIVE OF SEVERE THREAT
FURTHER EAST LATER TONIGHT...WATCH WILL LIKELY BE EXPANDED LATER
ON.
AFTER FRONT MOVES THROUGH...NEARLY VERTICAL LOW-LEVEL THETA SFCS
AND 50-KT LOW LEVEL JET WILL SUPPORT GUSTS TO NEAR 40-KT ACROSS
THE NORTHERN 3/4 OF THE CWA FOR A FEW HOURS. ISSUED A WIND ADVY
FOR THIS AREA THROUGH 5 AM.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
CONDITIONS DRY OUT ON MONDAY AS HIGH PRESSURE BUILDS IN FROM THE
WEST. HIGH WILL BE QUICK TO MOVE EAST OF THE REGION MONDAY
NIGHT...ALLOWING FOR A WARM FRONT TO MOVE UP FROM THE SOUTHWEST
MONDAY NIGHT AND TUES. GOOD ISENT LIFT WITH THIS FEATURE...SO
INCREASED POPS TO HIGH-END LIKELY ACROSS THE NORTHWEST HALF OF
THE CWA. ANOTHER FRONT WILL SWEEP ACROSS THE REGION TUESDAY NIGHT.
SIGNIFICANT MODEL DIFFERENCES WITH THE TIMING OF THIS FRONT...WITH
THE NAM MUCH SLOWER THAN THE GFS. WENT CLOSER TO THE ECMWF WHICH
IS PLAYING THE MIDDLE-OF-THE ROAD SOLN. THIS BRINGS THE FRONT INTO
THE CENTRAL CWA BY 12Z WEDS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
CONSIDERABLE VARIABILITY IN MODEL RUNS RESULTS IN QUITE A BIT OF
UNCERTAINTY REGARDING THE POSITION OF THE COLD FRONT AT THE
BEGINNING OF THE PERIOD. FOLLOWING ENSEMBLE MEANS AND ECMWF SEEMS
MOST PRUDENT AT THIS POINT. THIS SUGGESTS THAT THE FRONT WILL BE IN
THE PROCESS OF MOVING ACROSS THE FORECAST AREA WEDNESDAY MORNING.
SHOWERS WILL CONTINUE TO OCCUR AHEAD OF THE FRONT. DUE TO
UNCERTAINTIES OPTED TO ONLY GO WITH HIGH CHANCE POPS IN THE
EASTERN ZONES. APPEARS THAT HIGHS WILL BE EARLY WITH FALLING
READINGS THROUGH THE REST OF THE DAY.
HIGH PRESSURE WILL BUILD IN THROUGH THE REST OF THE WEEK. THIS WILL
BRING A RETURN TO BELOW NORMAL TEMPERATURES. READINGS WILL MODERATE
OVER THE WEEKEND. THERE ARE SOME INDICATIONS THAT A SYSTEM MAY BRING
A CHANCE OF RAIN BY SUNDAY. BUT THERE IS TOO MUCH UNCERTAINTY THAT
FAR OUT IN TIME TO VARY FROM A DRY FORECAST.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MVFR CIGS MOVING INTO CWA. SCT SHRA ACROSS AREA WITH BRIEF LOWER
VSBYS THROUGH EVENING. COLD FRONT WITH SCT TSRA WILL PUSH THROUGH
THIS EVENING. A FEW STORMS MAY CONTAIN HAIL AND WIND GUSTS IN
EXCESS OF 40 KNOTS. WILL MONITOR FOR TIMING OF POSSIBLE SEVERE
STORMS. WINDS OUTSIDE STORMS WILL BE STRONG THROUGH EARLY MORNING
THEN DIMINISH THROUGH THE DAY ON MONDAY. SOME GUSTS MAY BE 30 T0
40 KNOTS THIS EVENING THROUGH AROUND MIDNIGHT. MVFR CIGS SHOULD
LINGER BEHIND FRONT OVERNIGHT MAINLY ACROSS DAY AND CMH AREA. SOME
HIGHS CLOUDS WILL MOVE INTO ON MONDAY AHEAD OF NEXT SYSTEM BUT
WILL HOLD OFF ON INCLUDING THESE UNTIL LATER FCST WITH NEAR TERM
OF MORE CONCERN.
OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE AGAIN TUESDAY
AND TUESDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR OHZ026-034-035-042>046-
051>056-060>065-070>074-077>080.
KY...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR KYZ091>093.
IN...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...
AVIATION...Hazardous weather outlook, Mar 8, 4:53 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 453 PM EDT SUN MAR 8 2009 INZ050-058-059-066-073>075-080-KYZ091-092-OHZ034-035-042-043-051-060- 061-070-077-091000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-BOONE-KENTON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE- MONTGOMERY-BUTLER-HAMILTON- 453 PM EDT SUN MAR 8 2009 ...TORNADO WATCH 50 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS. KYZ096>100-OHZ081-082-088-091000- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO- 453 PM EDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY AND SOUTH CENTRAL OHIO. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN THE WAKE OF THE FRONT WESTERLY WINDS WILL GUST UP TO 40 MPH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. KYZ093-OHZ026-044>046-052>056-062>065-071>074-078>080-091000- CAMPBELL-HARDIN-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN- CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND- 453 PM EDT SUN MAR 8 2009 ...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. KYZ089-090-094-095-091000- CARROLL-GALLATIN-OWEN-GRANT- 453 PM EDT SUN MAR 8 2009 ...TORNADO WATCH 50 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WESTERLY WINDS WILL GUST UP TO 45 MPH TONIGHT IN THE WAKE OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, Mar 8, 5:27 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TORNADO 1 N MILAN 39.14N 85.13W
03/08/2009 RIPLEY IN TRAINED SPOTTER
BRIEF TOUCHDOWN REPORTED IN A RURAL AREA ONE MILE NORTH
OF MILAN. SOME DEBRIS WAS REPORTED.
&&
HATZOSThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:27 PM EDT | Wind Advisory | ILN | Dearborn, Fayette, Franklin, Ohio, Ripley, Switzerland and 2 more | 13 hr |
| Mar 8, 4:46 PM EDT | Tornado Warning | ILN | Ripley | 44 min |
| Mar 8, 5:20 PM EDT | Tornado Warning | ILN | Dearborn | 27 min |
| Mar 8, 6:06 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Ripley, Switzerland | 39 min |
Nearby
Tornado Warnings in Indiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.